Join Our Email List
Lead poisoning remains a concern in Maine, New Hampshire and Vermont, where we have some of the country’s oldest housing. Lead paint was widely used in houses built before 1950 … Continue reading →
Fentanyl is a powerful opioid medication used to treat pain, or for anesthesia during surgeries and other medical procedures. Doctors sometimes prescribe a fentanyl patch that goes on the skin to treat chronic or severe pain. Medical fentanyl may also be prescribed as a film, spray or lozenge taken by mouth.
Fentanyl is safe when used exactly as prescribed by your doctor. It can be dangerous if:
Fentanyl is also manufactured illegally and sold on the street, often mixed with or sold as heroin. Because fentanyl is much more powerful than heroin, drug users who inject fentanyl thinking it is heroin are at risk of severe or fatal overdoses. The danger is even greater with more powerful drugs that are related to fentanyl, such as carfentanil.
While poisonings are highly likely among drug users who inject fentanyl, police and first responders who encounter fentanyl in the field are unlikely to be at risk of opioid poisoning.
When you take fentanyl in the right way, as prescribed by your doctor, you still may have some side effects, such as:
Someone who has taken fentanyl in a way other than prescribed by their doctor may:
If you are prescribed a fentanyl patch or other fentanyl:
If you or someone you know struggles with addiction, visit SAMHSA’s treatment resource page to find help near you.
If you are a first responder concerned about fentanyl in the field, take standard precautions such as nitrile gloves for routine handling and coveralls in highly contaminated areas. Respiratory protection, such as an N95 or P100 is only necessary if there are significant amounts of powder in the air.
For more information, download the NNEPC’s fentanyl fact sheet for first responders.
Last Updated: Monday December 17th 2018